Wednesday, July 30, 2014
Inquirer Daily News

Avoid getting ear drops in your eye

You'd be surprised how many people accidentally put ear drops in their eyes instead of their ears. When eardrops are accidentally instilled in a patient's eyes, it's usually obvious. Patients quickly know that something is very wrong. They immediately complain of burning and stinging. Then later they may notice redness, swelling, or blurred vision.

Avoid getting ear drops in your eye

You’d be surprised how many people accidentally put ear drops in their eyes instead of their ears. When eardrops are accidentally instilled in a patient's eyes, it's usually obvious. Patients quickly know that something is very wrong. They immediately complain of burning and stinging. Then later they may notice redness, swelling, or blurred vision.

Typically, when they call their doctor, patients will be told to flush the eyes with copious amounts of water or saline or may have warm or cold compresses applied. If not relieved immediately, patients may require care in the emergency department or eye clinic. Generally this painful mistake is not as serious as it sounds. In most cases the symptoms will be temporary and will resolve without any permanent damage to the eye.

The fact that ears and eyes are relatively close together adds a "human anatomy factor" to the equation. Further risk is introduced by misuse of the term "eye-dropper," which is often used to administer eye drops and eardrops (as well as oral liquid medications).

Be prepared. An error can begin in the pharmacy when a prescription is being processed. Sometimes the doctor’s handwriting is so poor that the pharmacist misreads the prescription. As with sound- or look-alike drug names, medical terms for the eye (“ophthalmic") and ear ("otic") have sometimes been confused. This type of error is happening a lot less lately since most doctors are using electronic prescribing. But prescription directions from doctors can sometimes have a mistake. For example, one prescription stated to use drops to treat an affected eye, which conflicted with correct verbal instructions given to the patient to use the drops in the ear. 

In one case, the pharmacy technician prepared the prescription, and the pharmacist missed the error when checking her work. As a patient, be aware that this can happen. Double-check the label on the product--if it says "otic," it's for the ear, and if it says "ophthalmic," it's for the eye. Ear drops NEVER go in the eye, but some eye products can be used safely in the ear. Ask your pharmacist when you fill an ear or eye drop prescription to counsel you about the product to prevent this error from happening to you.

A few years ago the Veterans Administration (VA) reported that one-third of VA facilities, which employ bar-coded drug administration, have documented cases in which eardrops had been placed in patients' eyes. Seventy-nine percent of the cases were actual events and 21% were close calls. Sixty-eight percent occurred when staff administered ear medications into patients' eyes but 11% took place when patients administered ear medications into their own eyes. Nineteen percent involved erroneous instructions from the pharmacy and 2% originated with the prescriber who ordered eardrops to be instilled into the eyes.

In your home, ear drops that are used to clear wax out of the ears are sometimes confused with eye drops. To reduce the risk of harmful mix-ups, try using water and saline ear drops to remove earwax instead of stronger substances that contain carbamide peroxide. Mix-ups between other types of ear drops and eye drops have been reported. We even have a reported case in which a babysitter used ear drops for a pet and accidentally put them into the ears of the pet owner's child. Let’s also not forget that people have placed super glue in the eye because the container sometimes looks similar to an eye medicine. 

Examples of factors contributing to mix-ups between eye drops and eardrops include look-alike containers and eardrops and eye drops that were stored side-by-side. Sometimes a product might be available in both an eye and ear formulation. For example, Cortisporin is widely used eye medication that is also available as an ear drop. These products have commonly been confused with one another.

To reduce the risk of administering eardrops into the eyes, listen carefully to your doctor’s instructions and know what to expect with your prescription. Have the pharmacist place a label on the dropper bottle to specify "ear" or "eye" drops. Keep medications in their original cartons, as pictures of an eye or ear are often on boxes but not on vials. Separate eardrop and eye drop vials wherever they are stored. Even though drugs may have different brand names, storing them together increases the likelihood of a mix-up.  Remove discontinued eye and ear medications to prevent a future mix-up. If you have to use both eye drops and eardrops, administer them on different schedules if possible. Also keep pet medicines away from human medicines.

The best advice is to take a “time out” before using eye drops to confirm that the correct bottle is in your hand. Reading the label out loud helps prevent mistakes.


Read more from the Check Up blog »

Michael R. Cohen, R.Ph. President, Institute for Safe Medication Practices
About this blog

Check Up covers major health events in our region and offers everything from personal health advice to an expert look at health reform. Read about some of our bloggers here.

For Inquirer.com. Portions of this blog may also be found in the Inquirer's Sunday Health Section

Michael R. Cohen, R.Ph. President, Institute for Safe Medication Practices
Daniel R. Hoffman, Ph.D. President, Pharmaceutical Business Research Associates
Latest Health Videos
Also on Philly.com:
Stay Connected